Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Louisville, KY

May 10, 2004Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 10, 2004, 8:20 PM CDT for Logan County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 8:20 PM CDT (01:20 UTC)
Expired
May 10, 2004, 9:00 PM CDT
In force
40 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Logan County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 110120
SVRLMK
KYC141-110200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
820 PM CDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 900 PM CDT

* AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EPLEYS STATION...OR ABOUT 27 MILES WEST OF BOWLING GREEN...AND
  MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EPLEYS STATION AND 6 MILES SOUTHEAST OF SPA BY 825 PM CDT
  LEWISBURG BY 835 PM CDT

LAT...LON 3686 8708 3672 8692 3694 8667 3707 8695

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:50 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, May 10, 1:50 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT MON MAY 10 2004

.SHORT TERM (TONIGHT THROUGH THURSDAY EVENING)...

.SHORT TERM:
DIGGING TROF OF LOW PRESSURE INTO NRN AND CNTRL ROCKIES CONTINUES TO
EVOLVE. IN THE ERN U. S. THERE IS A RESULTING WARM RDGE BLDGNG JUST
TO ENE OF FA. FOR CNTRL KY...WE WILL HAVE A MORE OR LESS LIGHT SWRLY
FLOW IN THE MID AND UPPER LEVELS. MODELS ALSO CONT TO SHOW A SERIES
OF WK IMPULSES ROTATION NORTHEAST ACROSS FA FROM ERN TX. IN THE
LOWER LEVELS A SUSTAINED SRLY FLOW OF WARM MOIST AND UNSTABLE GULF
AIR ACROSS FA NEXT FEW DAYS AT LEAST.

REMNANTS OF FIRST ERN TX IMPULSE PASSING ACROSS FA THIS AFTN INTO
TONIGHT. ONLY SCTD TRW TO SHOW FROM THIS. NEXT SYS TO IMPACT FA IS
DURG THE WED INTO WED NIGHT TIME FRAME ...WILL BOOST THE WED AFTN POPS
TO REFLECT THIS.

ONLY SMALL ADJUSTMENT TO CURRENT FCST TRENDS OF TEMPS AND POPS WERE
MADE.

.IN THE EXTENDED (THURSDAY NIGHT THROUGH MONDAY)...

VERY PERSISTENT PATTERN REMAINS THU NITE WITH LARGE RIDGE ACROSS THE
EAST COAST AND A DEEP TROUGH IN THE MOUNTAIN WEST...WILL CONTINUE
INTO EARLY SAT WITH ABOVE NORMAL TEMPS AND DIURNAL TSTORMS/SHOWER
ACTIVITY. TROUGH WILL MOVE ACROSS THE GREAT LAKES DURING SUNDAY WITH
A COLD FRONT WILL NEAR AREA SAT BUT FLATTEN OUT NORTH OF THE AREA BY
MON...ALLOWING FOR CONTINUING AB NORMAL TEMPS AND BETTER COVERAGE
OF TSTMS/SHWRS SAT AND SUN. SOME SLIGHT DISAGREEMENT BTW LONG RANGE
MODELS AND ENSEMBLES WITH THE PLACEMENT OF THE FRONT AT THE END OF
THE PERIOD...WILL STAY WITH A MORE NORTHERLY POSITION ACROSS
ILL/IND/OH AND THEREFORE ABV NORM TEMPS AND CHANCE PRECIP EACH DAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, May 10, 4:15 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
515 PM EDT MON MAY 10 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111000-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
515 PM EDT (415 PM CDT) MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.
A FEW STRONG THUNDERSTORMS WILL OCCUR THIS EVENING, WITH SMALL HAIL,
GUSTY WINDS, AND TORRENTIAL DOWNPOURS POSSIBLE. SOME LOCALIZED
FLOODING WILL ALSO BE POSSIBLE WHERE THE STORMS PERSIST. THE
ACTIVITY SHOULD DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY THROUGH SUNDAY, AS A SERIES OF UPPER LEVEL
DISTURBANCES LIFT NORTHEAST OUT OF THE SOUTHERN PLAINS. THE BEST
CHANCES FOR THUNDERSTORMS APPEARS TO BE SATURDAY AND SUNDAY AS A
COLD FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JB

In the hours before

Special weather statement, May 10, 3:52 PM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
452 PM EDT MON MAY 10 2004

KYZ029>043-047>049-102230-
ANDERSON KY-BOURBON KY-BULLITT KY-CLARK KY-FAYETTE KY-FRANKLIN KY-
HARRISON KY-HENRY KY-JEFFERSON KY-JESSAMINE KY-MERCER KY-NICHOLAS KY-
OLDHAM KY-SCOTT KY-SHELBY KY-SPENCER KY-TRIMBLE KY-WOODFORD KY-
INCLUDING THE CITIES OF...CYNTHIANA...FRANKFORT...HARRODSBURG...
LEXINGTON...LOUISVILLE...SHELBYVILLE...VERSAILLES...WINCHESTER
452 PM EDT MON MAY 10 2004

...STRONG STORMS CONTINUE ACROSS PARTS OF NORTH-CENTRAL KENTUCKY...

SCATTERED STRONG STORMS WILL CONTINUE FROM LOUISVILLE METRO...NORTH
AND EAST ACROSS NORTH-CENTRAL KENTUCKY AND INTO THE BLUEGRASS OF
EAST-CENTRAL KENTUCKY. THESE STORMS WILL ALSO AFFECT LAGRANGE,
BEDFORD, GEORGETOWN, NEW CASTLE, PARIS, AND METRO LEXINGTON. PEA-
SIZED HAIL IS LIKELY TO OCCUR WITH SOME OF THESE STORMS...AS WELL AS
HEAVY RAINFALL, FREQUENT LIGHTNING, AND GUSTY WINDS TO ABOUT 30 MPH.
THE GENERAL MOTION OF THESE CELLS IS TO THE NORTHEAST AT 20 TO 30
MPH. LOCALIZED URBAN AND STREAM FLOODING WILL BE POSSIBLE DUE TO THE
HEAVY RAIN.

JB
Local storm report, May 10, 4:52 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
552 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     2 NNE LA GRANGE         38.43N 85.36W
05/10/2004                   OLDHAM             KY   LAW ENFORCEMENT

            TREES DOWN JUST NE OF LA GRANGE NEAR OLD SLIGO ROAD AND
            HWY 53.

&&

JB
Local storm report, May 10, 4:54 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
554 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 NNE LA GRANGE         38.43N 85.36W
05/10/2004  0.75 INCH        OLDHAM             KY   PUBLIC

            NEAR OLD SLIGO RD AND HWY 53

&&

JB
Special weather statement, May 10, 5:42 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
642 PM EDT MON MAY 10 2004

KYZ037-042-043-049-057-110015-
BOURBON KY-CLARK KY-HARRISON KY-MADISON KY-NICHOLAS KY-
INCLUDING THE CITIES OF...CYNTHIANA...RICHMOND...WINCHESTER
642 PM EDT MON MAY 10 2004

...STRONG STORMS TO CONTINUE ACROSS PARTS OF THE BLUEGRASS
REGION...

A FEW STRONG STORMS SHOULD PERSIST MAINLY EAST OF I-75...INCLUDING
PARIS, WINCHESTER, CARLISLE, AND NEAR RICHMOND. PEA-SIZED HAIL, HEAVY
RAINFALL, FREQUENT LIGHTNING, AND GUSTY WINDS TO 30 MPH WILL BE
POSSIBLE WITH THIS ACTIVITY. IN PARTICULAR AN INTENSE STORM WILL
MOVE INTO CLARK COUNTY THROUGH 7 PM EDT...ASSOCIATED WITH INTENSE
AMOUNTS OF LIGHTNING. LOCALIZED URBAN AND STREAM FLOODING WILL ALSO
BE POSSIBLE.

JB
Local storm report, May 10, 6:07 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
707 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      8 SW WINCHESTER         37.92N 84.29W
05/10/2004                   CLARK              KY   TRAINED SPOTTER

            UP TO 1 FOOT OF WATER OVER RICHMOND ROAD IN SOUTHWESTERN
            CLARK COUNTY.

&&

XXV
Special weather statement, May 10, 8:00 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
900 PM EDT MON MAY 10 2004

KYZ026-061-070>073-110200-
ALLEN KY-BUTLER KY-LOGAN KY-OHIO KY-SIMPSON KY-WARREN KY-
INCLUDING THE CITIES OF...BOWLING GREEN...FRANKLIN...RUSSELLVILLE
800 PM CDT MON MAY 10 2004

...STRONG STORMS POSSIBLE ACROSS PARTS OF SOUTH CENTRAL KENTUCKY...

A FEW STRONG STORMS WILL BE POSSIBLE IN AREAS SOUTH AND WEST OF
BOWLING GREEN THIS EVENING. HAIL TO PEA SIZE, TORRENTIAL RAINFALL,
FREQUENT CLOUD TO GROUND LIGHTNING, AND GUSTY WINDS TO 40 MPH WILL BE
POSSIBLE IN THE VICINITY OF THESE STORMS. THE GENERAL MOTION OF
THESE CELLS IS TO THE NORTH NORTHEAST AT 20 MPH. IN PARTICULAR AN
INTENSE CLUSTER OF STORMS WILL MOVE ACROSS PARTS OF LOGAN COUNTY
THROUGH 9 PM CDT. LOCALIZED FLOODING OF LOW SPOTS AND SMALL STREAMS
WILL ALSO BE POSSIBLE.

XXV

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.